Format

Send to

Choose Destination
J Toxicol Clin Toxicol. 2001;39(4):339-44.

Clenbuterol ingestion causing prolonged tachycardia, hypokalemia, and hypophosphatemia with confirmation by quantitative levels.

Author information

1
New York City Poison Control Center, New York 10016, USA. rjhoffman@pol.net

Abstract

BACKGROUND:

Clenbuterol is a long acting beta2-adrenergic agonist used in the treatment of pulmonary disorders. Acute clenbuterol toxicity resembles that of other beta2-adrenergic agonists. Most previously reported cases of clenbuterol toxicity describe patients who ate livestock illicitly treated with clenbuterol.

CASE REPORT:

We report a case of human clenbuterol toxicity confirmed and correlated with qualitative and quantitative serum clenbuterol assays. This poisoned patient, a 28-year-old woman, developed sustained sinus tachycardia at 140/min, hypokalemia (2.4 mEq/L, 2.4 mmol/L), hypophosphatemia (0.9 mg/dL, 0.29 mmol/L), and hypomagnesemia (1.52 mg/dL, 0.76 mmol/L) after ingesting a reportedly small quantity of clenbuterol. The patient received repeated doses of metoprolol to treat her cardiovascular stimulation and potassium chloride to treat her hypokalemia. She remained symptomatic for more than 20 hours after the ingestion. Analysis by enzyme-linked immunosorbent assay and liquid chromatography/mass spectrometry revealed a serum clenbuterol concentration of 2.93 mcg/L 3 hours after the ingestion and an undetectable serum concentration 20 hours after ingestion. It is noteworthy that at a serum concentration below the limit of detection by liquid chromatography/mass spectrometry, the patient remained symptomatic. Acute clenbuterol toxicity is rarely reported following illicit use in humans, and this is the first such case to provide confirmatory toxicological analysis.

PMID:
11527226
[Indexed for MEDLINE]

Supplemental Content

Loading ...
Support Center